Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 47, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Oct 3, 2023, 7:26 PM CDT for Butler County, Saunders County, Nebraska. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2023, 7:26 PM CDT (00:26 UTC)
- Expired
- Oct 3, 2023, 7:39 PM CDT
- In force
- 13 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Butler County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 5:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 14.3
The text
As transmitted.
519
WFUS53 KOAX 040026
TOROAX
NEC023-155-040100-
/O.NEW.KOAX.TO.W.0047.231004T0026Z-231004T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
726 PM CDT Tue Oct 3 2023
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southeastern Butler County in east central Nebraska...
West central Saunders County in east central Nebraska...
* Until 800 PM CDT.
* At 726 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Brainard, or 8 miles southeast of David City,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brainard around 730 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Czechland Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4112 9706 4117 9709 4134 9681 4116 9682
TIME...MOT...LOC 0026Z 244DEG 45KT 4116 9702
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CA2 follow-up statements
444
WWUS53 KOAX 040032
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
732 PM CDT Tue Oct 3 2023
NEC023-155-040100-
/O.CON.KOAX.TO.W.0047.000000T0000Z-231004T0100Z/
Butler NE-Saunders NE-
732 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL BUTLER AND WEST CENTRAL SAUNDERS COUNTIES...
At 731 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles east of Brainard, or 10 miles southeast of David
City, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Butler and west central Saunders Counties, including the
following locations... Czechland Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4115 9698 4120 9699 4134 9681 4116 9682
TIME...MOT...LOC 0031Z 244DEG 45KT 4119 9693
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CA730
WWUS53 KOAX 040039
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT Tue Oct 3 2023
NEC023-155-040049-
/O.CAN.KOAX.TO.W.0047.000000T0000Z-231004T0100Z/
Butler NE-Saunders NE-
739 PM CDT Tue Oct 3 2023
...THE TORNADO WARNING FOR EAST CENTRAL BUTLER AND WEST CENTRAL
SAUNDERS COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.
LAT...LON 4115 9698 4120 9699 4134 9681 4116 9682
TIME...MOT...LOC 0037Z 244DEG 45KT 4063 9717
$$
CAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 3, 6:20 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 3, 6:20 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 620 PM CDT Tue Oct 3 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 249 PM CDT Tue Oct 3 2023 Key Messages: - There is a Slight Risk (Level 2 out of 5) for severe weather this afternoon and evening, mainly from 4 PM-10 PM. - Cooler temperatures are expected through the end of the week, with the first frost possible Friday night-Saturday morning. Today and Tonight... A deepening mid-level cyclone making it's way from North Dakota into southern Canada brought gusty winds to the forecast area today, as well as the potential for a few strong to severe storms. Southwesterly winds remained gusty ahead of a cold front associated with the system. Wind speeds reached 15 to 25 mph, with gusts up to 30 to 40 mph at times. Widely scattered showers and storms bubbled up across eastern Nebraska and southwest Iowa. The combination of evaporative cooling and persistent cloud cover kept temperatures much cooler than expected, only reaching the upper 60s and low 70s at most locations by 2 PM. A more robust line of storms is beginning to develop just to our west, over south-central Nebraska, ahead of the incoming cool front. Weak instability has tried to build into the western edge of the forecast area, but struggled given the pesky showers and cloud cover. Currently, only 500-1000 J/kg is depicted on mesoanalysis, where skies managed to clear out a bit more in far northeast Nebraska. The widespread cloud cover also impeded lapse rates, limiting them to 6-7 C/km in the low levels and 6.5 C/km in the mid levels. Deep layer shear, on the other hand, will continue to surge across the forecast area, potentially reaching up to 40-50 kts over northeast Nebraska this evening. If we can destabilize enough along the western edge of the CWA, we could potentially see another round of strong to severe storms late this afternoon and evening, primarily from 4 PM to 10 PM. Damaging winds will be the primary hazard, if any strong storms do develop. A bit of hail up to the size of quarters may be possible as well. Strong low level shear, and clockwise turning hodographs over far northeast Nebraska hint at the potential for a tornado or two, for a very brief period, if any discrete cells can develop. Lingering showers and storms are expected to exit the forecast area by around midnight tonight. When all is said and done, we expect rainfall amounts to range from around half an inch to an inch. Wednesday and Beyond... Fall will finally arrive behind the departing cold front, for the latter half of the week. Strong northwesterly flow will draw significantly colder air into the region Wednesday through Saturday. High temperatures will shift from reaching the 70s tomorrow to topping our in the mid 50s by Friday. Overnight lows will drop from the 50s Wednesday night to the low to mid 30s by Saturday morning, giving us our first chance at frost for the season. That first shot of cold air will be fairly short-lived though. Temperatures are expected to rebound back into the 70s by early next week. Dry weather will likely prevail through the majority of the period. After today the only chance for precipitation looks to be Friday as a shortwave passes through the region. However, models continue to disagree on whether or not we will actually get any rain out of this disturbance. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 619 PM CDT Tue Oct 3 2023 A line of strong to potentially severe thunderstorms will move through the terminal sites within the next 1-3 hours with reduced visibilities and potentially strong wind gusts from the west. With the passage of the storms to the east, winds will switch to southwest or west at generally less than 12 kt. Northwest winds are forecast to strengthen to 12 kt or greater at KOFK Wednesday morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...KG AVIATION...Mead
Hazardous weather outlook, Oct 3, 3:09 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 309 PM CDT Tue Oct 3 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 309 PM CDT Tue Oct 3 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday There is a Slight Risk for severe weather which could result in a few strong to severe thunderstorms across parts of eastern Nebraska from 4 PM through 10PM. The primary hazards will be damaging wind gusts of 60 to 70 mph and/or hail up to quarter size. A brief tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Areas of frost could develop across eastern Nebraska and western Iowa Saturday and Sunday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Oct 3, 7:16 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
716 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Tstm Wnd Gst 3 WSW Richland 41.42N 97.28W
10/03/2023 M73 MPH Platte NE Public
Recorded at personal weather station.
&&
tsnLocal storm report, Oct 3, 7:17 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
717 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Tstm Wnd Gst 5 NNW Columbus 41.49N 97.40W
10/03/2023 M68 MPH Platte NE Public
Recorded at personal weather station.
&&
tsnThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:06 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Cuming, Dodge, Platte, Stanton | 39 min |
| Oct 3, 7:31 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Cuming, Madison, Pierce, Stanton, Thurston and 1 more | 44 min |
| Oct 3, 7:33 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 42 min |
| Oct 3, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Douglas, Saunders, Seward and 3 more | 39 min |
| Oct 3, 7:44 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders, Seward | 31 min |
| Oct 3, 7:58 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 39 min |
| Oct 3, 8:09 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Douglas, Saunders, Thurston and 1 more | 51 min |
| Oct 3, 8:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 32 min |
| Oct 3, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 30 min |
| Oct 3, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 48 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.